Alert archive / Colorado / Freeze Warnings in 2011

Freeze Warning 5, NWS Pueblo, CO

September 23, 20115 counties in Colorado

NWS Pueblo, CO issued this freeze warning at Sep 23, 2011, 3:12 PM MDT for 5 counties in Colorado. It took effect at Sep 24, 2011, 4:00 AM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2011, 3:12 PM MDT (21:12 UTC)
In effect from
Sep 24, 2011, 4:00 AM MDT
Expired
Sep 24, 2011, 8:00 AM MDT
In force
4 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2587 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WWUS75 KPUB 232112
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
312 PM MDT FRI SEP 23 2011

COZ069>071-240400-
/O.NEW.KPUB.FZ.W.0005.110924T1000Z-110924T1400Z/
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
INCLUDING...CENTER...DEL NORTE...ALAMOSA...MONTE VISTA...
MANASSA...LA JARA...ANTONITO...SANFORD...SAN LUIS...
FORT GARLAND...BLANCA
312 PM MDT FRI SEP 23 2011

...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 8 AM MDT SATURDAY. 

* LOCATION...THE SAN LUIS VALLEY.

* TIMING...LATE TONIGHT AND EARLY SATURDAY MORNING.

* TEMPERATURES...UPPER 20S TO MID 30S.

* IMPACT...SENSITIVE PLANTS MAY BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A PERIOD OF SUBFREEZING TEMPERATURES IS EXPECTED.

TAKE PRECAUTIONS TO PROTECT CROPS OR VEGETATION.  DRAIN EXPOSED
WATER PIPES AND IRRIGATION SYSTEMS.

&&

$$
3 follow-up statements
213 
WWUS75 KPUB 240335
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
935 PM MDT FRI SEP 23 2011

COZ069>071-241015-
/O.CON.KPUB.FZ.W.0005.110924T1000Z-110924T1400Z/
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
INCLUDING...CENTER...DEL NORTE...ALAMOSA...MONTE VISTA...
MANASSA...LA JARA...ANTONITO...SANFORD...SAN LUIS...
FORT GARLAND...BLANCA
935 PM MDT FRI SEP 23 2011

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 8 AM MDT
SATURDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 8 AM MDT
SATURDAY. 

* LOCATION...THE SAN LUIS VALLEY.

* TIMING...EARLY SATURDAY MORNING.

* TEMPERATURES...LOWS IN THE UPPER 20S TO MID 30S.

* IMPACT...SENSITIVE PLANTS MAY BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A PERIOD OF SUBFREEZING TEMPERATURES IS EXPECTED.

TAKE PRECAUTIONS TO PROTECT CROPS OR VEGETATION.  DRAIN EXPOSED
WATER PIPES AND IRRIGATION SYSTEMS.

&&

$$
922 
WWUS75 KPUB 240945
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
345 AM MDT SAT SEP 24 2011

COZ069>071-241400-
/O.CON.KPUB.FZ.W.0005.110924T1000Z-110924T1400Z/
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
INCLUDING...CENTER...DEL NORTE...ALAMOSA...MONTE VISTA...
MANASSA...LA JARA...ANTONITO...SANFORD...SAN LUIS...
FORT GARLAND...BLANCA
345 AM MDT SAT SEP 24 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING. 

* LOCATION...THE SAN LUIS VALLEY.

* TIMING...EARLY THIS MORNING.

* TEMPERATURES...LOWS IN THE UPPER 20S TO MID 30S.

* IMPACT...SENSITIVE PLANTS MAY BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A PERIOD OF SUBFREEZING TEMPERATURES IS EXPECTED.

TAKE PRECAUTIONS TO PROTECT CROPS OR VEGETATION.  DRAIN EXPOSED
WATER PIPES AND IRRIGATION SYSTEMS.

&&

$$
507 
WWUS75 KPUB 241344
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
744 AM MDT SAT SEP 24 2011

COZ069>071-241445-
/O.EXP.KPUB.FZ.W.0005.000000T0000Z-110924T1400Z/
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
INCLUDING...CENTER...DEL NORTE...ALAMOSA...MONTE VISTA...
MANASSA...LA JARA...ANTONITO...SANFORD...SAN LUIS...
FORT GARLAND...BLANCA
744 AM MDT SAT SEP 24 2011

...FREEZE WARNING WILL EXPIRE AT 8 AM MDT THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 8 AM MDT THIS MORNING. 

AFTER BRIEFLY DROPPING TO NEAR FREEZING EARLIER THIS
MORNING...TEMPERATURES HAVE BEGUN TO WARM ACROSS THE SAN LUIS
VALLEY...WITH READINGS RISING TO WELL ABOVE FREEZING BY 8 AM. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at Sep 23, 11:47 AM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 23, 11:47 AM MDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1147 AM MDT FRI SEP 23 2011

.AVIATION...

VERY QUIET WEATHER PATTERN OVER THE AREA...WITH VFR
CONDITIONS. A PASSING UPPER LEVEL SHORTWAVE WILL BRING
A PERIOD OF NORTHERLY BREEZES TO THE PLAINS TODAY...OTHERWISE
GENERALLY LIGHT WINDS ARE EXPECTED. NORTH WINDS HAVE BEEN
ADDED TO THE KCOS AND KPUB TAFS FOR TODAY WITH THE 18Z TAF
ISSUANCE.

&&

.PREV DISCUSSION... /ISSUED 913 AM MDT FRI SEP 23 2011/

UPDATE...
UPDATED TO EXPIRE THE FREEZE WARNING FOR THE SAN LUIS VALLEY.

SHORT TERM...
TEMPERATURES HAVE WARMED ABOVE FREEZING ACROSS THE SAN LUIS
VALLEY.  THE FREEZE WARNING HAS BEEN ALLOWED TO EXPIRE.

LONG TERM...
NO UPDATES AT THIS TIME.

AVIATION...
NO UPDATES AT THIS TIME.

PREV DISCUSSION... /ISSUED 357 AM MDT FRI SEP 23 2011/

SHORT TERM...

(TODAY AND TONIGHT)

UPPER RIDGE OVER THE ROCKIES AND DEEP UPPER LOW OVER THE GREAT LAKES
WILL MOVE VERY LITTLE TODAY AND TONIGHT...KEEPING ALL OF COLORADO
UNDER DRY NORTHERLY FLOW THE NEXT 36 HOURS. 700 MB TEMPS CLIMB BACK
TO AT OR ABOVE 10C BY LATE AFTERNOON...WHICH WILL ALLOW HIGHS TO
REACH THE 80S OVER ALL OF THE EASTERN PLAINS WITH 70S OVER MOST
MOUNTAIN VALLEYS. DRY AIR MASS MAY AGAIN LEAD TO SOME PATCHY FROST
OVER USUALLY COLD HIGH VALLEYS TONIGHT...WITH SEASONABLY COOL
READINGS ELSEWHERE.

LONG TERM...

(SATURDAY THROUGH THURSDAY)

NO CHANGE TO THE GOING EXTENDED FORECAST. HIGH PRESSURE WILL
DOMINATE THE REGION SATURDAY THROUGH SUNDAY NIGHT WITH DRY WEATHER
AND TEMPERATURES IN THE MID TO UPPER 80S FOR THE PLAINS.

MODELS STILL HAVING ISSUES WITH THE EVOLUTION OF A STORM SYSTEM
THAT WILL MOVE ACROSS THE REGION MONDAY AFTERNOON INTO TUESDAY.
BOTH THE GFS AND ECMWF SPLIT THE SYSTEM...WITH A NORTHERN ROCKIES
WAVE AND A WEAKER DISTURBANCE OVER THE DESERT SOUTHWEST. THE GFS
KEEPS ALL THE BEST ENERGY NORTH AND SOUTH WITH JUST ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE CONTINENTAL DIVIDE
AND PALMER DIVIDE MONDAY AFTERNOON AND EVENING. MEANWHILE THE
ECMWF IS MORE AGGRESSIVE WITH MORE ENHANCEMENT OF PRECIPITATION
OVER THE MOUNTAINS AND ADJACENT PLAINS. FOR NOW KEPT THE FORECAST
AS IS WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
CONFINED TO THE MOUNTAINS ON MONDAY. A WEAK COLD FRONT WILL DROP
SOUTH OVER THE PLAINS BY TUESDAY MORNING. NOT MUCH LIFT OR
MOISTURE WITH THIS FRONT. EXPECT ANY SHOWERS AND THUNDERSTORMS
THAT DEVELOP TO REMAIN OVER THE MOUNTAINS.

HIGH PRESSURE ONCE AGAIN BUILDS OVER THE REGION BY WEDNESDAY AND
WILL PERSIST THROUGH THE REST OF THE WEEK. MOISTURE LOOKS LIMITED
AT THIS TIME WITH CUMULUS DEVELOPMENT CONFINED TO THE MOUNTAINS.
CANNOT RULE OUT AN ISOLATED THUNDERSTORMS WEDNESDAY OR THURSDAY
FOR THE CONTINENTAL DIVIDE...BUT CONFIDENCE IS LOW IN OCCURRENCE
AND KEPT THE AREA DRY FOR NOW. TEMPERATURES WILL REMAIN IN THE 80S
FOR MOST OF THE REGION.  88

AVIATION...

VERY QUIET WEATHER PATTERN OVER THE AREA...WITH VFR
CONDITIONS AND LIGHT WINDS AREA-WIDE TODAY AND TONIGHT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/50
Hazardous weather outlook, Sep 23, 12:13 PM MDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1213 PM MDT FRI SEP 23 2011

COZ058>089-093>099-241815-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1213 PM MDT FRI SEP 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY AND
TUESDAY OVER THE MOUNTAINS. EXPECT THUNDERSTORMS TO REMAIN TIED
TO THE TERRAIN WITH LITTLE EASTWARD SHIFT INTO THE PLAINS. THE
MAIN THREAT WITH THUNDERSTORMS WILL BE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

50/50

Nearby

Freeze Warnings in Colorado, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.